Two separate studies from two respected institutions, focusing on older women and men, have found that Selective serotonin reuptake inhibitors (SSRIs: Prozac, Paxil, Celexa, Lexapro, Luvox, Zoloft) are linked to decreased bone density in both. The paired studies were published in the June issue of the Archives of Internal Medicine. “The five-year older women study indicated that women taking SSRIs lost twice as much bone density at the hip compared with women taking other antidepressants or none at all,” said Susan J. Diem, M.D., of the University of Minnesota here, and colleagues.
One potential explanation for these findings, the investigators said, is that SSRIs bring about a reduction in osteoblast activity or a reduction in coupled osteoclast/osteoblast activity, resulting from serotonin transporter inhibition. Because information was limited on dose and duration of use, they noted that they were unable to look for evidence of a dose effect.
Dr. Diem, lead author of the older-women study, reported that she has participated in trials funded by Pfizer Inc, Eli Lilly, and Merck in the area of osteoporosis treatment and prevention. Coauthors reported funding from Pfizer, Eli Lilly, Bionovo, Merck and Proctor & Gamble. Elizabeth M. Haney, M.D., an author in both studies, has participated in trials funded by Sanofi-Synthelabo and Pfizer that did not involve treatments for depression or osteoporosis. This study was supported by grants from the National Institute on Aging and from the National Institute of Arthritis and Musculoskeletal and Skin Diseases.
In an analysis of the 5,995 older men study, (mean age 73.7), total bone mineral density was lower at the hip and lumbar spine among SSRI users compared with 5,708 men who did not use antidepressants, said Elizabeth M. Haney, M.D., of the Oregon Health and Science University in Portland, and colleagues. The men, recruited from six regions of the U.S., from 2000 to 2002, were participants in the prospective Osteoporotic Fractures in Men Study. Bone density was measured at the femoral neck, greater trochanter, and lumbar spine.
In adjusted analyses, mean bone mineral density among 160 men (2.7%) who used SSRIs was 3.9% lower at the total hip and 5.9% lower at the lumbar spine compared with bone density in men reporting no antidepressant use (P=0.002 for total hip; P<0.001 for lumbar spine). There was no significant difference in either hip or spine density among 52 users of trazodone or 99 men who took tricyclic antidepressants compared with those who did not take antidepressants. Adjusting for variables that could be associated with bone mineral density and/or SSRI use did not significantly alter these results. The observed difference in bone mineral density for SSRIs is similar to that seen with glucocorticoids, the researchers said. These findings, they wrote, are biologically plausible and clinically important. “Because SSRI use is prevalent in the general population, our findings have a potentially important public health impact. If confirmed, people using SSRIs might be targeted for osteoporosis screening and preventive intervention,” they concluded.
Dr. Haney, lead author of the older men study, has participated in trials funded by Sanofi-Synthelabo and Pfizer that did not involve treatments for depression or osteoporosis. Other co-authors (including Dr. Diem) reported financial relationships with Pfizer, Eli Lilly, Merck, Bionovo, Novartis Pharmaceuticals, Amgen, Aventis, Imaging Therapeutics, Zelos Therapeutics, and Proctor & Gamble. This study was supported by NIH funding from the National Institute of Arthritis and Musculoskeletal and Skin Diseases, the National Institute on Aging, and the National Cancer Institute.
Primary source: Archives of Internal Medicine
Diem SJ, et al “Use of antidepressants and Rates of Hip Bone Loss in Older Women: The Study of Osteoporotic Fractures” Arch Intern Med 2007; 167: 1240-1245.
Additional source: Archives of Internal Medicine
Haney EM, et al “Association of Low Bone Mineral Density With Selective Serotonin Reuptake Inhibitor Use by Older Men” Arch Intern Med 2007; 167: 1246-1251.